Jump to content
DartmouthDave

Worried Mother!

Recommended Posts

* There's a strong possibility that she may also be hyperkalemic, as she's got a pretty decent hyperglycemia going on. A few minutes spending a 12-lead might be worthwhile, to evaluate for obvious changes suggestive of hyperkalemia, in which case some calcium and bicarbonate might be in order.

Patients with DKA may appear hyperkalemic because the V H+/K+ ATPase swaps extracellular hydrogen (because of the acidosis) for intracellular potassium as one of the acid/base homeostasis mechanisms. I was taught (which does not mean it is correct) that this is only a "pseudo hyperkalemia" and that patients with DKA are often actually profoundly hypokalemic.

* It might be better to avoid succinylcholine for the intubation and use an alternate paralytic, e.g. roc,

It might be

or attempt a sedation-only intubation, e.g. ketamine; or midazolam / fentanyl

DIE WORDS DIE! :D

Edited by kiwimedic

Share this post


Link to post
Share on other sites

Patients with DKA may appear hyperkalemic because the V H+/K+ ATPase swaps extracellular hydrogen (because of the acidosis) for intracellular potassium as one of the acid/base homeostasis mechanisms. I was taught (which does not mean it is correct) that this is only a "pseudo hyperkalemia" and that patients with DKA are often actually profoundly hypokalemic.

I think what you're saying here, is that they may have a net loss of K+ from the body due to diuresis, but their serum level is high due to cellular buffering. I think you're right. Regardless, if their serum K+ is 8 mmol/L, it might be better not to shoot for any higher! :)

Share this post


Link to post
Share on other sites

I think what you're saying here, is that they may have a net loss of K+ from the body due to diuresis, but their serum level is high due to cellular buffering. I think you're right. Regardless, if their serum K+ is 8 mmol/L, it might be better not to shoot for any higher! :)

I would highly suspect you are correct and that the polyuric osmotic diuresis contributes to the overall loss of potassium

Should this patient need to be intubated then I'd be perfectly happy to use vecuronium in place of suxamethonium because it does not have the same risk profile for hyperkalemia and it's going to be given anyway once the tube is confirmed in the trachea.

Now, if anybody here says "ZOMG we can't give people vecuronium because its a long acting neuromuscular blocker and we might not be able to intubate this patient!" is going to get slapped with a heavy object (like a piece of mining equipment) because if you do not think you can intubate then guess what, you shouldn't be bloody trying!

Speaking from a local perspective such a modification (i.e. intubating with fentanyl, ketamine and only vecuronium) is called providing treatment not described in the guidelines but is within scope of practice so an Intensive Care Paramedic may do so but must send a note describing why they did it to the Medical Advisor.

Share this post


Link to post
Share on other sites

The hyperkalemia is due to a shift of the K+ from the intracellular space to the extracellular space due to the acidosis.

Share this post


Link to post
Share on other sites

(....)

Should this patient need to be intubated then I'd be perfectly happy to use vecuronium in place of suxamethonium because it does not have the same risk profile for hyperkalemia and it's going to be given anyway once the tube is confirmed in the trachea.

You could go with vec, but roc would probably be a better choice if available, as it has a more rapid onset, slightly shorter duration at the higher dose needed for rapid onset, and undergoes hepatic metabolism. There's some risk here that the patient may also be in acute renal failure, depending on how long they've been hypotensive. A MAP of 48 mmHg isn't going to be great for renal function if the patient's been hypotensive for a prolonged period. Vec relies a lot more on renal function.

Now, if anybody here says "ZOMG we can't give people vecuronium because its a long acting neuromuscular blocker and we might not be able to intubate this patient!" is going to get slapped with a heavy object (like a piece of mining equipment) because if you do not think you can intubate then guess what, you shouldn't be bloody trying!

Yeah, with the obvious caveat that you don't always know you can't intubate someone until you're already committed. Then you've accepted the risks of a blind insertion device, or a surgical airway.

I agree that it sounds like she needs intubating, and obviously you can only use the tools you're given.

Speaking from a local perspective such a modification (i.e. intubating with fentanyl, ketamine and only vecuronium) is called providing treatment not described in the guidelines but is within scope of practice so an Intensive Care Paramedic may do so but must send a note describing why they did it to the Medical Advisor.

In my old job, this is where I'd patch to a physician if I was going to give roc, first. I could treat any suspected hyperkalemia in this patient, if present, without consulting. If I couldn't get a doc due to technical problems, I could just go ahead and write if up later.

Share this post


Link to post
Share on other sites

The hyperkalemia is due to a shift of the K+ from the intracellular space to the extracellular space due to the acidosis.

I just said that.

What we were discussing was more the "pseudo hyperkalaemia" in DKA; patients with DKA often require large amounts of potassium as they are infact relatively hypokalaemic (but I know you knew that already).

If you push all the potassium extracellularly into a reduced intra vascular volume then remove a good portion of that volume through polyuric osmotic diuresis did you really have actual hyperkalaemia in the first place?

I'm putting this in the same basket as patients with cardiogenic pulmonary edema actually being relatively hypovolaemic rather than "fluid overloaded" as the pulmonary edema fluid (often up to one litre) has come from the circulation.

Share this post


Link to post
Share on other sites

×
×
  • Create New...